Kansas, 2016

Hail in Kansas, May 13, 2016

May 13, 2016 · NWS GID · 1 event in 1 county or zone

One isolated thunderstorm developed all by itself, dropping one inch hail over part of Jewell County on this Friday morning. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

One isolated thunderstorm developed all by itself, dropping one inch hail over part of Jewell County on this Friday morning. The storm started developing over extreme northern Smith County just after 9 a.m. CST. It headed due east, entering northwestern Jewell County around 9:30 a.m. CST. The storm strengthened over north central and northeastern Jewell County, with 1 inch hail being reported just southeast of Webber at 10:18 a.m. CST.

This storm developed as a strong cold front entered northern Kansas during the mid to late morning hours. Temperatures quickly warmed into the middle 70s, and with dewpoints in the lower 50s and mid-level lapse rates in excess of 8 degrees C/km, SBCAPE was around 1000 J/kg. MLCAPE was more than 500 J/kg, but less than 1000 J/kg. Effective deep layer shear was around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 13, 4:50 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, May 13, 4:50 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
550 AM CDT FRI MAY 13 2016

.SHORT TERM...(Today and tonight)
Issued at 436 AM CDT Fri May 13 2016

Upper blocking pattern consists of a ridge in the western United
States and a trough in the eastern United states, with northwest
flow aloft here. A cold front is on its way from the north this
morning and should sweep through most of the CWA during the morning.
Some short-range models indicate that we could have some rather
early convective initiation and could catch some of the
south/southeast CWA during the late morning and early afternoon, but
moisture is limited and not expecting a lot. This could be a tricky
day for high temperatures as there could be quite a gradient from
north to south as cold air from the north tries to make its way
south. We may not be quite warm enough in the south with mid 70s,
but again, a tough call. Any convection in the afternoon should be
just southeast of the CWA according to essentially all model
solutions.

A small perturbation is expected to move across the southwestern CWA
overnight tonight and could touch off some light showers. Not
expecting thunder as instability is a limiting factor. Frost is a
concern for roughly the northern third of the CWA where sky cover
will be more scant and a surface high builds in from the north,
causing wind speeds to diminish below 10 mph. Expanded mention of
frost a bit farther south than the previous forecast as temperatures
have been lowered a tad.

.LONG TERM...(Saturday through Thursday)
Issued at 436 AM CDT Fri May 13 2016

This period will be mainly cool and wet. Saturday and Saturday night
there will be a surface high across the area. There could be some
patchy frost in the morning, especially across the northern part of
the area. Even with the surface high there will still be some clouds
across the area and with the cooler air that settles into the area,
temperatures will remain on the cooler side during the day. The
cooler air lingers into Saturday night, but temperatures moderate a
little and should be warm enough to keep frost at bay.

A weak upper level wave starts to move into the area late Saturday
night. Expect a few showers toward morning. By Sunday, the surface
high is moving to the east and winds turn to the south and increase.
Sunday and Sunday night will show an increase in low level moisture.
With an upper level wave moving into the area, expect that
precipitation will spread across the area during the day Sunday and
chances increase during the day and into Sunday night.

An upper low in the western CONUS continues to send energy into the
plains states Monday and Monday night. The best chance for showers
will be Monday during the day. There continues to be a lingering
chance for showers on Tuesday. Tuesday night into Wednesday will be
mainly dry as the upper low moves through the southwest CONUS. By
wednesday night the models have a few differences. The GFS brings
the low into the plains while the ECMWF is slower. Have kept some
chances for showers and thunderstorms in for Wednesday night into
Thursday.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning)
Issued at 548 AM CDT Fri May 13 2016

Biggest issues include low-level wind shear early this morning and
increasing wind speeds from the north behind a cold front blowing
through today.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...JCB
AVIATION...Heinlein
Hazardous weather outlook, May 13, 4:38 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
538 AM CDT FRI MAY 13 2016

NEZ049-141200-
POLK-
538 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR POLK COUNTY IN SOUTH
CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN AREAL FLOOD WARNING CONTINUES. PLEASE SEE THE FLOOD WARNING
MESSAGE FOR FURTHER DETAILS.

PATCHY FROST IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF IMPACTFUL FLOODING WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

KSZ005>007-017>019-NEZ039>041-046>048-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-
PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
538 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS AND SOUTH CENTRAL NEBRASKA...EXCLUDING POLK COUNTY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF A
LINE FROM PHILLIPSBURG KANSAS TO HEBRON NEBRASKA.

PATCHY FROST IS POSSIBLE ALONG AND NORTH OF A LINE FROM LEXINGTON
TO OSCEOLA NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

HEINLEIN/JCB

In the hours before

Special weather statement, May 13, 10:14 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1114 AM CDT FRI MAY 13 2016

KSZ007-131700-
JEWELL KS-
1114 AM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL
NOON CDT...

AT 1114 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEBBER...OR 34 MILES NORTH OF BELOIT...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEBBER AND LOVEWELL STATE PARK.

LAT...LON 3987 9793 3989 9807 4000 9806 4000 9793
TIME...MOT...LOC 1614Z 276DEG 33KT 3996 9798

BILLINGS WRIGHT

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
May 13, 10:18 AM CST
Where
Jewell County, 2 mi E of Webber
Measured
1 in hail
Reported by
Social Media
Coordinates
39.930, -97.992

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624666.